Dr. Rassman, you prescribed Propecia (finasteride) to me about 5 years ago. I initially had some sexual side effects, namely a loss in getting a good solid erection and some loss of my desire to have sex. You told me to continue to take the drug for another 2 months, at half the dose and then if the sexual side effects were less, try to go back to a full dose. After 4 weeks at half a dose, the sexual side effect disappeared and as you said, I then went back to a full dose. I had not recurrence of any sexual side effects and have been on the drug now 5 years. On today’s visit, we both concluded that the drug stopped the hair loss and today, I have the same amount of hair as I had when I started taking the drug 5 years ago.
This is not an uncommon problem. It seems that whatever change in this man’s hormones that took place after starting Propecia, it self corrected after a month or so. Staying the course is critically important to get the benefits of the drug but this decision should be make between the doctor and patient on a case by case basis. The comment that the status of his hair loss is the same today as it was 5 years ago, is what I commonly hear. Hair loss is a progressive process. Fortunately for this man, he stopped that progression nicely.